Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 63, NWS Albany, NY

August 3, 2001Washington County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 3, 2001, 2:23 PM EDT for Washington County, New York. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 3, 2001, 2:23 PM EDT (18:23 UTC)
Expired
Aug 3, 2001, 3:15 PM EDT
In force
52 min
Issued by
NWS Albany, NY
Area
Whole counties

County Washington County, NY

The radar

The Albany radar (KENX), 96 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 2:55 PM EDTThunderstorm WindArgyle, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 031823
SVRALY

NYC115-031915-

BULLETIN - EAS ACTIVATION REQUIRED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
223 PM EDT FRI AUG 3 2001

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN EASTERN NEW YORK

* UNTIL 315 PM EDT

* AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR FORT ANN...OR ABOUT 5 MILES NORTHEAST OF
  HUDSON FALLS...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORT ANN AT 225 PM EDT
  HARTFORD AT 250 PM EDT
  EAST HEBRON AND GRANVILLE AT 315 PM EDT

THE GREATEST THREAT FROM THIS STORM IS VERY HEAVY RAIN AND LARGE HAIL. 
HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND 
UNDERPASSES. AVOID THESE AREAS AND SEEK HIGHER GROUND IF THREATENED 
BY FLOOD WATERS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:20 AM EDT, 13 hours 3 minutes earlier.

Area forecast discussion, Aug 3, 1:20 AM EDT, 13 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
120 AM EDT FRI AUG 3 2001

.DISC...

.BOTTOM LINE...CONVECTION OCRS SOMEWHERE IN CWA TDA.

.PROBLEM OF THE DAY...WHERE WL THE PRIMARY IMPACT OF CONVECTION BE?

.SYNOPSIS...RATHER ZNL ULVL CRCLN ACRS BULK OF NOAM...W JETSTRM NWRN
US ACRS SRN/CNTRL CANADA.  WK EMBEDDED S/W TROAL E JMSBAY THU EVE
MOVG EWD TIED H2/H3 WMAX INVOF 85/90 KTS...AND TO SFC CDFNT SINKING
SWD THRU SRN QUE/ONT PROVINCES.  USTBL AMS TO THE S OF THE FNT ACRS
ST LAW VLY/NRN NY/NRN NEW ENG. MDL CAPES INITIALIZED AT 2000+ J/KG
IN MUCH OF THIS AREA.  SCND S/W TROAL MOVS SEWD FM N OF GRTLKS
TDA...ASSOCD WMAX MOVS ACRS MID ST LAW VLY LVG MUCH OF CWA IN RRQ
AND ASSOCD H2/H3 DVRGNC.  USTBL AMS SINKS SWD INTO CWA TDA...W
GEM/META FCSTG CAPES TO MAX BTWN 1500 AND 2000+ J/KG IN A PORTION OF
THE CWA AND SFC DWPTS 70+ F.  CONTD E/W PROGRESSION OF DRIVING
DYNAMIC FEATURES TNGT/SAT.  BY LT SAT TROAL IS FCST TO BE OVR NEW
ENG W NWLY CRCLN ACRS ALL OF CWA AS STG RDG BLDS NEWD INTO WRN
GRTLKS.  SFC DWPTS AND HI INSTBLTY FCST FOR CWA TNGT INTO SAT...THO
DWPTS SAT MNLY MU 60S...WHICH IS ABT 5 DEGS F LWR THAN FCST FOR TDA.

.MDLS...HIRES MDLS META/GEM RGNL/MM5 (SUNYSB) WERE CAREFULLY
EXAMINED.  META SHOWS A BAND OF STG ULVL DVRNGC ACRS CWA TDA IN ASSOC
W RRQ OF H2/H3 WMAX.  META FCSTG ORGANIZED BANDS OF CONVECTION TO
FORM AND IMPACT ALL OF THE CWA.  META/MM5 AXES OF MAX PCPN OCRS ACRS
CNTRL AND SRN PTNS OF CWA.  GEM RGNL DIFFERS IN THAT IT HAS MAX AXIS
ACRS NRN CWA...MNLY CAP DIST NWD.  NOTED A SIMILAR BIAS BTWN THE
MDLS ERLYR THIS SUMMER...AND GEM WON OUT.  IT RMNS TO BE SEEN WHICH
FCST WL BE BEST IN THIS SITN.  A CURSORY GLANCE AT THE AVN/ETA/RAFS
SUGGESTS THAT THE AVN/RAFS HAVE A MORE SLY BIAS THAN THE ETA FOR
TDA/TNGT...BUT BOTH FCST PCPN ACRS ALL OF THE CWA AT SOME PT
TDA...BUT EXCLUDE NRN ZNS TNGT.  ETA FCST PCPN THRUT CWA TDA/TNGT.
ON SAT ALL MDLS FOCUS PCPN IN SRN HLF OF CWA...W AVN/GEM QPF FCSTG
THE MOST WDSPRD PCPN.  GEM GLOBAL/NOGAPS W GROSSER RES HAVE RATHER
WDSPRD PCPN ACRS CWA INTO SAT.

.SHORT TERM...MAV/FWC POPS ARND 50 PCT TDA...AND THAT LOOKS RSNBL AS
ALL MDLS ARE FCSTG PCPN...AND IT/S SUMMER AND PCPN IS CONVECTIVE
...SO CAN/T PIN DOWN LOCS OF MSRBL PCPN.  AND OBVIOUSLY THERE ARE
DIFFERENCES BTWN LOC OF ORGANIZED PCPN FCST BY GEM/META/MM5.  MOS
MAXT IN LM 80S...AGREES WELL W MM5 FCST RAOBS.  LOTSA CLDS NOTED ON
THESE RAOBS BLO 10K FT.  W HI WATER CONTENT...PSBL HAZE...AND FACT
THAT THESE VALUES AGREE W PREV ZONES...WL STICK W LATEST MOS NUMBERS.
LLVL WND FIELD IS WK...BUT ISOLD SVR NOT OUTTA THE QUESTION IN
PULSERS.  HVY RN LKLY TOO AS PW/S APCH 2 INCHES.  WL NOT ISSUE AN
SPS UNLESS SPC PUTS US IN A RISK SVR AREA.

.LONG TERM...LINGERING SHWRS/TSTMS TNGT.  MAIN IMPACT OF GEM/S PCPN
FCST IN CNTRL/SRN PTN OF CWA IS TNGT.  PREV POP FCST/MOS VALUES ARE
IN CHC CATEGORY...AND WL STAY W CHC POPS (ADDING ADRNDCKS FOR 30 PCT
CHC).  EMPHASIS FOR PCPN SHFTS S OF KALY SAT PER PREV FCST.  MOS
VALUES ABT 30 PCT IN CAP DIST...BUT WL STAY DRY PER PREV FCST...AS
DYNAMICS DRIVING CONVECTION SHOULD BE TO THE S/E.  LTLCG IN MAXT.
DWPTS FCST ABT 5 DEGS LWR...SHOULD BE LTL LESS HUMID SAT...BUT
NOTHING TO WRITE HOME ABT.  MAXT IN 80S SAT.

.XTND...ETA/META/AVN ALL LINGER SOME LGT PCPN ACRS SERN CWA SAT
NGT.  HWR...GEM GLOBAL FCSTG DRY.  GEM/AVN BOTH DRY SUN AS DP RDG
RESIDES OVR NY/NEW ENG.  LTLCG MON AS RDG IS ACRS MUCH OF US AND
H10/H5 THKNS OVR NY FCST 5760+ M.  GEM SHOWS TROAL APCHG NY/NEW ENG
FM N OF GRTLKS TUE...W PSBL WK CDFNTL FROPA BY LT WED.  THE CURRENT
XTND FCST LOOKS RSNBLY IN LN W LATEST AVN/GEM FCSTS AND XCP FOR
ADDING CHC PCPN TO SERN ZNS SAT NGT (PER ETA/AVN) WL LV XTND FCST AS
IS.

.ALY...NONE.

KHH

In the hours before

Special weather statement, Aug 3, 2:15 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
215 PM EDT FRI AUG 3 2001

NYZ042-043-031930-
WARREN NY-WASHINGTON NY-
215 PM EDT FRI AUG 3 2001

...THUNDERSTORM WITH TORRENTIAL DOWNPOURS WILL CONTINUE ACROSS
WARREN AND WASHINGTON COUNTIES IN NEW YORK THROUGH 330 PM...

AT 215 PM EDT DOPPLER WEATHER RADAR INDICATED THUNDERSTORMS 5 MILES
NORTHWEST OF WARRENSBURG...OR...MOVING SOUTHEAST AT 15 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30
MPH...POSSIBLE SMALL HAIL...AND A BRIEF PERIOD OF HEAVY RAIN...WILL
BE NEAR...

WARRENSBURG AT 225 PM EDT...
BOLTON LANDING AT 230 PM EDT...
LAKE GEORGE VILLAGE AT 245 PM EDT...
SOUTH BAYy VILLAGE AT 305 PM EDT...
GLENS FALLS AT 315 PM EDT...

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:34 PM EDTFlash Flood WarningALYUlster6 hr
Aug 3, 4:52 PM EDTFlash Flood WarningALYWarren6 hr
Aug 3, 5:09 PM EDTSevere Thunderstorm WarningALYColumbia66 min

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.